Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Pueblo, CO

April 16, 2007Huerfano County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Apr 16, 2007, 4:38 PM MDT for Huerfano County, Colorado. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2007, 4:38 PM MDT (22:38 UTC)
Expired
Apr 16, 2007, 5:45 PM MDT
In force
67 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 5:36 PM MDTHAIL 1.2510 Nw Walsenburg, COSOFT HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 162238
SVRPUB
COC055-162345-
/O.NEW.KPUB.SV.W.0003.070416T2238Z-070416T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
438 PM MDT MON APR 16 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...

* UNTIL 545 PM MDT...

* AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS CENTERED 8 MILES WEST OF
  WALSENBURG...OR 40 MILES NORTHWEST OF TRINIDAD...AND WAS MOVING
  TOWARD THE NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL
  HUERFANO COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3761 10505 3756 10483 3785 10472 3784 10503

$$
3 follow-up statements
000 
WWUS55 KPUB 162258
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
456 PM MDT MON APR 16 2007

COC055-162345-
/O.CON.KPUB.SV.W.0003.000000T0000Z-070416T2345Z/
HUERFANO CO-
456 PM MDT MON APR 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL HUERFANO COUNTY...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING FREQUENT 
DANGEROUS LIGHTNING...NICKEL SIZE HAIL AND HEAVY RAIN. THIS STORM 
WAS CENTERED OVER CENTRAL HUERFANO COUNTY...OR 10 MILES NORTHWEST OF 
WALSENBURG...AND WAS MOVING TOWARD THE NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL
HUERFANO COUNTY.

LAT...LON 3761 10505 3756 10483 3785 10472 3784 10503

$$
000 
WWUS55 KPUB 162314
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
512 PM MDT MON APR 16 2007

COC055-162345-
/O.CON.KPUB.SV.W.0003.000000T0000Z-070416T2345Z/
HUERFANO CO-
512 PM MDT MON APR 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL HUERFANO COUNTY...

AT 510 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED ON RADAR CAPABLE 
OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS CENTERED OVER CENTRAL 
HUERFANO COUNTY...12 MILES NORTH OF WALSENBURG...AND WAS MOVING 
TOWARD THE NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF NORTH
CENTRAL HUERFANO COUNTY.

LAT...LON 3761 10505 3766 10484 3785 10479 3784 10503

$$
000 
WWUS55 KPUB 162344
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
543 PM MDT MON APR 16 2007

COC055-162353-
/O.EXP.KPUB.SV.W.0003.000000T0000Z-070416T2345Z/
HUERFANO CO-
543 PM MDT MON APR 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HUERFANO COUNTY 
EXPIRES AT 545 PM MDT. STRONG THUNDERSTORMS REMAIN IN THE 
WALSENBURG AREA PRODUCING HAIL AND FREQUENT LIGHTNING. 

LAT...LON 3761 10505 3766 10484 3785 10479 3784 10503

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:50 PM MDT, 48 minutes earlier.

Area forecast discussion, Apr 16, 3:50 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT MON APR 16 2007

.SHORT TERM...
(TONIGHT AND TUESDAY)

THERE ARE MANY CHALLENGES IN THE SHORT TERM...SUCH AS WHAT THE SNOW
LEVEL WL BE...AND HOW MUCH SNOW WL FALL AND WHETHER HIGHLIGHTS ARE
NEEDED.  THE UPR LOW IS NOW SITTING OVR ABOUT CENTRAL AZ AND THERE
IS A LOT OF LIGHTNING OVR UT AND A FEW STRIKE OVR CO AS WELL.  THE
LOW IS FORECAST TO MOVE BASICALLY STRAIGHT E THRU TONIGHT AND
TUESDAY ACRS NEW MEXICO.  THE MODELS HAVE CONSISTENTLY BE SHOWING A
LOT OF PCPN OVR THE CENTRAL MTS...TELLER COUNTY AND PIKES PEAK.
THE AMOUNTS ARE HOPEFULLY WAY OVER DONE...BUT HAVE DECIDED I CANNOT
IGNORE THIS CONSISTENT FORECAST. WITH THE RELATIVELY STRONG NERLY
WINDS UP THROUGH AT LEAST 700MB ACRS THE MTS AND HIGH VALLEYS
TONIGHT AND INTO TUESDAY MORNING AND THE GOOD MSTR OVR THE
AREA...ALONG WITH SOME GOOD UPR DYNAMICS TONIGHT...THIS IS A GOOD
SET UP FOR SNOW IN THE ABOVE MENTIONED AREAS.  LOOKING AT THE
SOUNDING...IT APPEARS THAT SNOW LEVELS WL LIKELY DROP TO AROUND 7000
FEET...BUT THE COLDEST TEMPS AND BEST CHANCES FOR SNOW LOOK TO
PROBABLY BE AROUND 8500 FEET. HAVE DECIDED TO ISSUE A SNOW ADVISORY
FOR LAKE COUNTY...CHAFFEE COUNTY ABOVE 8500 FEET...PIKES
PEAK...TELLER COUNTY ABOVE 8500 FEET AND NORTHERN FREMONT COUNTY.
THE 18Z RUN OF THE NAM CAME IN WITH LARGE AMOUNTS OF PCPN AND SNOW
OVR PORTIONS OF THE SW MTS AS WELL. WL JUST GO WITH A FEW INCHES OF
SNOW ACCUMULATION IN THIS AREA...BUT LATER SHIFT WL HAVE TO KEEP AN
EYE ON THIS.  FOR TUE WE LOSE THE UPR LIFT AND THE WINDS BECOME LESS
FAVORABLE...HOWEVER DURING THE MORNING HOURS THE NAME HAS MOIST
NERLY FLOW INTO THE WET AND SANGRE DE CRISTO MTS...WHICH WL LIKELY
LEAD TO A FEW INCHES OF ACCUMULATION.

.LONG TERM...

...WINDY OVER THE EASTERN SLOPES THURSDAY MORNING...
...UNSETTLED WEATHER FOR LATTER HALF OF APRIL...

UPPER LOW TO OUR SOUTH WILL MOVE QUICKLY TO THE EAST TUESDAY NIGHT...
WITH POPS DIMINISHING TO NEAR ZERO OVER THE EASTERN PLAINS BY THE
EVENING HOURS. A SHORT WAVE RIDGE WILL BRIEFLY BUILD EARLY
WEDNESDAY...AND TEMPERATURES OVER THE PLAINS WILL REBOUND
CONSIDERABLY WED AFTERNOON...POSSIBLY REACHING THE MID 70S IN SPOTS
AS WESTERLY FLOW ALOFT BEGINS TO STRENGTHEN. LAPSE RATES STEEPEN
SIGNIFICANTLY WED AFTERNOON AND A LEE TROUGH WILL DEEPEN E OF THE
MTS LATE WED AFTERNOON AND EVE AS THE NEXT SHORTWAVE MOVES IN
QUICKLY FROM THE W. GOOD LLVL CONVERGENCE E OF THE MTS MAY HELP
SPARK THE DEVELOPMENT OF A FEW TSTORMS BY LATE AFTERNOON TO EARLY
EVE. WILL INTRODUCE ISOLD POPS FOR THE WHOLE AREA THIS TIME
FRAME...ALTHOUGH BEST CHANCES WILL BE OVER THE MTS INITIALLY AND
THEN THE ERN PLAINS BY THU EVE. WINDS WILL BEGIN TO PICK UP OVER THE
MTS WED AFTERNOON AS A 75-80 KT MID-LEVEL JET MOVES THROUGH COLORADO.
COULD SEE SOME STRONG GAP FLOWS AND POSSIBLE MTN WAVE ACTIVITY BY
THU MORNING AS LLVL FLOW STRENGTHENS AND RUNS PERPENDICULAR TO THE
ERN MTN RANGES. ERN SLOPES FROM LA VETA PASS NORTHWARD TO THE WET
MTN VALLEY AND RAMPARTS WILL SEE THE BEST CHANCE OF SOME STRONG
WINDS THU MORN. HAVE BOOSTED WINDS/GUSTS FOR THIS TIME FRAME. POPS
GENERALLY REMAIN LOW WITH BEST CHANCE OVER THE N CENTRAL MTS.

GFS CONTINUES TO SHOW FAIRLY LOW QPF WITH THE NEXT WAVE...SCHEDULED
TO ARRIVE OVER THE WEEKEND. HOWEVER...LATEST RUN DOES DIG THE TROUGH
A LITTLE FURTHER TO THE SOUTH. ECMWF IS CONSIDERABLY DEEPER WITH THIS
SYSTEM AND EVEN CUTS IT OFF...ALBEIT TO OUR NORTH. WILL HAVE TO KEEP
AN EYE ON THIS SYSTEM SINCE TRACK AND STRENGTH ARE STILL A BIT UP
IN THE AIR (PUN INTENDED). ANOTHER CLOSED LOW LOOKS LIKE IT WILL
FOLLOW CLOSELY BEHIND...PROBABLY BY EARLY NEXT WEEK. FOR THE
EXTENDED...HAVE BEEN ADDING ISOLD MENTION OF THUNDER FOR EACH SYSTEM
SINCE THESE LOOK TO BE ROBUST UPPER LOWS AND OUR PRIME CONVECTIVE
SEASON IS NOT TOO FAR OFF. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 9 PM THIS EVENING TO 9 AM MDT TUESDAY FOR
COZ058>061-063-076-081-082.

&&

28/44
Hazardous weather outlook, Apr 16, 6:52 AM MDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT MON APR 16 2007

COZ058>089-093>099-171300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT MON APR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS FREMONT...
TELLER...EL PASO...AND PUEBLO COUNTIES...MAINLY NEAR THE
MOUNTAINS...BETWEEN 1200 PM MDT THIS AFTERNOON TO 700 PM MDT THIS
EVENING. THE MAIN THREAT FROM ANY STRONG THUNDERSTORM WILL BE HAIL
UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND CLOUD TO
GROUND LIGHTNING. ALSO...A FEW STORMS COULD DROP LARGE VOLUMES OF
PEA OR SMALLER SIZE HAIL.  ANY SNOWFALL WILL BE AT AND ABOVE 12000
FEET THIS AFTERNOON...AND COULD POSSIBLY LOWER TO AROUND 8000 FEET
THIS EVENING...ESPECIALLY IN TELLER COUNTY.  TELLER COUNTY COULD SEE
1 TO 4 INCHES OF SNOW LATE THIS AFTERNOON AND EVENING...OTHERWISE...
MOUNTAINS PEAKS COULD ONLY SEE 1 TO 2 INCHES OF SNOW ACCUMULATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GENERALLY LIGHT MOUNTAIN SNOWS OF 4 INCHES OR LESS ARE EXPECTED
TO OCCUR ON TUESDAY. IN ADDITION...MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY AND WEDNESDAY. FINALLY...GUSTY
WINDS ARE PROJECTED TO OCCUR FROM WEDNESDAY NIGHT INTO THURSDAY AND
THEN AGAIN FROM LATER SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER PORTIONS OF THE SOUTHEAST COLORADO MOUNTAINS AND
INTERSTATE 25 CORRIDOR.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:31 PM MDTSnow AdvisoryPUBChaffee, El Paso, Fremont, Lake, Saguache, Teller18 hr
Apr 16, 5:53 PM MDTSevere Thunderstorm WarningPUBHuerfano59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.